Colorado, 2021Wildfire in Colorado, June 15 to 30, 2021
June 15 to 30, 2021 · NWS GJT · 1 event in 1 county or zone
A wildfire began from unknown causes 30 miles north-northeast of Meeker.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wildfire began from unknown causes 30 miles north-northeast of Meeker.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 15, 2:16 PM MST, 44 minutes earlier.
Area forecast discussion, Jun 15, 2:16 PM MST, 44 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
316 PM MDT Tue Jun 15 2021
.SHORT TERM...(Tonight through Wednesday night)
Issued at 316 PM MDT Tue Jun 15 2021
High pressure persisted over the forecast area today. However, as
models had predicted, moisture has crept northward into the San
Luis Valley which fueled a few thunderstorms in the southern San
Juan Mountains east of the Divide before and just after 2 PM MDT.
These cells were short-lived due to the lack of shear beneath the
synoptic high. Included isolated PoPs for this area during the
remainder of the afternoon, but expect this activity will diminish
before sunset as the atmosphere stabilizes. Otherwise, heat and
smoke will persist over the region during the remainder of the day
with smoke lingering overnight.
Models indicated moisture in the upper levels will pass over the
northern and southernmost portions of the forecast area overnight
likely producing some thin cirrus. Elsewhere, it may be difficult
to distinguish cirrus from smoke lofted into the upper atmosphere
by fires in and around the region. Regardless, overnight lows will
be warmer than in previous days.
Very little change indicated on Wednesday as the dome of high
pressure will remain directly overhead. As a result, temperatures
will continue to run extremely hot and warnings for heat will
continue. Over the past several days we have begun to see a small
warm bias in the NBM with respect to the Grand Valley and have
reduced the afternoon high below the all-time record value of 106
F. A slight uptick in moisture along the San Juan Mountains along
the Divide is expected to bring low end scattered showers and
isolated thunderstorms to that area. Otherwise, record heat and
smoke remain the main weather story across the region. Moist
convection will again diminish early due to limited moisture and
lift. Lows Thursday morning are expected to remain unusually mild
and similar to values forecast tonight.
.LONG TERM...(Thursday through Tuesday)
Issued at 316 PM MDT Tue Jun 15 2021
The only thing positive about the long term forecast is the
500 hPa height anomaly over the Desert Southwest. Though, a
series of shortwave troughs rippling through the Canadian
provinces will squash the high centered aloft and bring some
relief to max temperatures. This will translate to a gradual
downward trend Thursday through Saturday. However, this will only
range from roughly 3 to 5 degrees cooler and highs are still
looking to run about 10 degrees above normal for mid-June. Model
solutions remain in good agreement with regard to the center of
high pressure focused over the Four Corners Thursday, then
retrograding slightly southwest this weekend.
Aside from good consensus on model circulation, forecast
confidence takes a dip in relation to precipitation probabilities.
In general, there is potential for isolated thunderstorms to
develop Thursday afternoon along the San Juans and southern
Divide. Depending on your deterministic model of choice, however,
will show a slightly different story in moisture content available
early on. Though, moisture recycled through the high each
afternoon will enhance PWATs each evening through Saturday and
increase the likelihood of terrain driven convection. Friday and
Saturday evenings look to be the "beefy" forecast periods.
However, very dry sub cloud layers would hinder precipitation
from reaching the ground early on. Do anticipate an increase in
coverage of storms by Saturday, though this may also carryover an
increased concern for dry thunderstorms. Fire starts from
lightning and gusty outflow winds will remain the main threats
under these unusually dry conditions.
Another Pacific trough digging along the West Coast will
eventually push the ridge back overhead, though discrepancies
arise with regard to timing and track of said low. Regardless,
this will maintain a warm and mostly dry trend leading into next
week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1135 AM MDT Tue Jun 15 2021
VFR conditions will prevail for all TAF sites for the next 24
hours. Only concern to aviation may be a few hours of gusty winds,
up to around 20 kts, this afternoon. Otherwise, expect typical
drainage winds overnight into Wednesday morning.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Excessive Heat Warning until midnight MDT Friday night for
COZ006-020.
UT...Excessive Heat Warning until midnight MDT Friday night for
UTZ024-027-029.
&&
SHORT TERM...NL
LONG TERM...ERW
AVIATION...TGJTHazardous weather outlook, Jun 15, 2:39 AM MST, 12 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
339 AM MDT Tue Jun 15 2021
COZ001>014-017>023-UTZ022>025-027>029-160945-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
339 AM MDT Tue Jun 15 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Excessive heat warnings are in effect through the week as high
temperatures will break records across the forecast area.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Triple digits will continue across many lower elevations with
record highs being met or exceeded during the coming week.
Precipitation chances slowly start to increase Wednesday
afternoon onwards with afternoon storms mainly over the high
terrain. Gusty winds and lightning appear the main concerns.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, Central Yampa River Basin
- When
- June 15, 3:00 PM MST to June 30, 11:00 AM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
The Collom Fire began in mid June due to unknown causes 30 miles north-northeast of Meeker and grew to 640 acres before it was contained at the end of the month.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nebraska, June 15, 2021$2.2 million · 2 in hail · 2 events
- Hail and Damaging Winds in North Carolina, June 15, 2021$1.3 million · 1.5 in hail · 8 events
- Drought in Minnesota, June 15 to 30, 2021$190,000 · 3 events
- Hail and Damaging Winds in Texas, June 15, 2021$135,000 · 1 in hail · 9 events
- Drought in Iowa, June 15 to 30, 202124 events
- Hail and Damaging Winds in Florida, June 15, 20211.75 in hail · 20 events
- Wildfire in Idaho, June 15 to 17, 2021$22,000 · 1 event
- Excessive Heat in California, June 15 to 20, 202117 events
- Hail and Damaging Winds in South Carolina, June 15, 20211.25 in hail · 17 events
- Hail and Damaging Winds in Florida, June 15, 20211 in hail · 16 events
- Drought in Iowa, June 15 to 30, 20218 events
- Hail and Damaging Winds in New Hampshire, June 15, 20211.75 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958541.